Lamotrigine (Lamictal) is an anticonvulsant used as a mood stabilizer in bipolar disorders. Although research indicated that it was somewhat less effective in preventing mania/hypomania, it is effective in treating and preventing bipolar depression, and was approved for use as a mood stabilizer by the FDA in 2003.
Recently case reports have emerged, however, of lamotrigine apparently triggering mania/hypomania. The American Journal of Psychiatry published a letter outlining three cases including this one:
Mr. B, a 32-year-old man, had bipolar I disorder. He was stabilized with 750 mg/day of carbamazepine, along with 600 mg/day of quetiapine. He then began having episodes of rapid mood changes from euphoria to depression, with grandeur delusions and suicidal ideation. There was no improvement when quetiapine was increased to 800 mg/day. Lamotrigine was then added, 25 mg at bedtime, and elevated to 200 mg at bedtime within a week because of Mr. B’s serious condition; he continued treatment with carbamazepine and quetiapine.
A typical manic episode developed within 48 hours. A decrease in his lamotrigine dosage to 50 mg/day resulted in abatement of his mania symptoms within 1 week.
The authors of the letter suggest these cases are related to titration and dose. As lamotrigine can also cause serious side effects like Stevens-Johnson syndrome, it’s important to use caution before starting or making changes in dose.
Antidepressants are known to trigger mania or hypomania in bipolar disorder, so it’s not surprising that lamotrigine, effective as a type of antidepressant, might do the same. Careful monitoring is a good precaution. It’s important to note, however, that these case reports are rare. Don’t panic.
If you’re feeling like this may be an issue for you, please reach out and talk to your doctor or psychiatrist. They can help understand whether a change in dosing, frequency, or medication is called for. The important thing is to have that conversation with the person who prescribed you this medication. Don’t try and just discontinue your medication on your own, as there may be unintended or unforeseen side effects.
Related to this, I found someone’s blog post worrying about “lamictal bipolar disorder” and when I followed the link it led to a spam page drawing hits from people doing searches on the combination of “lamictal” and “bipolar disorder” — there is no such condition as “lamictal bipolar disorder” (or, on another of their pages, “abilify bipolar disorder”).
There’s a lot of dubious information on the internet, so please look out for pages like this — always consider the source.